Alert archive / California / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 9, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Mar 11, 2023, 1:46 PM PST for 4 counties in California. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2023, 1:46 PM PST (21:46 UTC)
- Expired
- Mar 11, 2023, 2:45 PM PST
- In force
- 59 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Calaveras County, CA, San Joaquin County, CA, Stanislaus County, CA, Tuolumne County, CA
The radar
The Sacramento radar (KDAX), 107 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 1:37 AM PST, 12 hours 9 minutes earlier.
Area forecast discussion, Mar 11, 1:37 AM PST, 12 hours 9 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 137 AM PST Sat Mar 11 2023 .SYNOPSIS... Periods of rain with high elevation snow this weekend. Expect scattered thunderstorms at times both Saturday and Sunday. Another wet, warmer system early week bringing moderate to heavy rain, high elevation snow, and renewed flooding concerns. && .Discussion... Interior northern California radars are in precipitation mode this early Saturday morning as scattered precipitation impacts the region. Measurable precipitation over the past 3 hours has mostly been confined to mountain and foothills locations along/south of Interstate 80. Radar trends have been slowly increasing over the last hour, and high-resolution guidance suggests that this will continue through the night, likely expanding northward as well. Unsettled weather will continue into the day on Saturday with scattered to widespread rain and mountain snow showers. 00Z HREF mean CAPE ranges from 100-600 J/kg from around Interstate 80 and points south during the afternoon and evening hours today for Valley and foothill locations. While instability will be decrease after sunset, there will remain some limited CAPE overnight as far north as roughly Chico. Strong showers and/or any thunderstorms that do develop will have the potential to produce locally heavy rainfall, gusty/erratic winds, small accumulating hail, and even a small chance of funnel clouds (probability is rather low, but undoubtedly non-zero). Convection will likely continue into the day on Sunday with rain showers/thunderstorms as well as mountain snow showers. Additional precipitation totals through Sunday will vary from location to location as is the case with convective activity. Generally speaking -- the Valley can expect another 0.5 to 1.25 inches of rain, and upwards of another 3 to 4 inches in the foothills and mountains below the snow line (roughly 5500 to 6500 ft). Some of this rain will fall in locations that have maintained a deep snow pack over the last several weeks. This will result in renewed ponding of water issues where the snow pack is slowing and/or preventing the drainage of liquid water. New snow accumulations of several feet (or more) will be entirely possible above the snow level. Active pattern will continue on Monday as quasi-zonal flow persists from roughly 40 deg N and points south with troughing across the northern Pacific. Combination is a classic synoptic setup for directing a subtropical moisture tap toward the Golden State (i.e., atmospheric river [AR]). Along the 38 deg N parallel, CW3E AR toolkit shows the 18Z Fri GEFS ensemble Integrated Vapor Transport (IVT) mean peaking around 400 kg/m/s while the 12Z Fri ECMWF EPS mean is higher at roughly 800 kg/m/s for the Tuesday timeframe. Still some finer details to iron out over the next few days, but we're undoubtedly still locked into the active pattern through the middle of the week. // Rowe && .EXTENDED DISCUSSION (Wednesday THROUGH Saturday)... Lingering showers Wednesday, best chances over the mountains, as upper level trough exits the forecast area. Drier weather returns later Wednesday into Thursday as upper ridging moves through. Another Pacific storm advertised to push into the CWA Friday, however the system looks weak at this time with limited QPF. First part of Saturday appears dry under weak short wave ridging, then another weak storm is possible later Saturday or Sunday. && .AVIATION... Generally VFR next 24 hrs except areas MVFR/IFR in shwrs. Snow lvls 3000-5500 ft this mrng, rising to 5000-6500 ft by 12 Sun. Isolated tstms poss btwn 18z-03z. Sfc wind mainly below 12 kts. && .STO WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday morning for Burney Basin / Eastern Shasta County-Carquinez Strait and Delta-Central Sacramento Valley-Motherlode-Mountains Southwestern Shasta County to Western Colusa County-Northeast Foothills/Sacramento Valley- Northern Sacramento Valley-Northern San Joaquin Valley-Shasta Lake Area / Northern Shasta County-Southern Sacramento Valley- West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. Winter Storm Warning until 9 AM PST Sunday for West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. &&
In the hours before
Special weather statement, Mar 11, 12:36 PM PST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Sacramento CA
1236 PM PST Sat Mar 11 2023
CAZ018-019-112115-
Carquinez Strait and Delta CA-Northern San Joaquin Valley CA-
1236 PM PST Sat Mar 11 2023
...A strong thunderstorm will impact portions of central San Joaquin
County through 115 PM PST...
At 1235 PM PST, Doppler radar was tracking a strong thunderstorm near
ear Stockton, moving east norteast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Funnel clouds are possible.
Locations impacted include...
Stockton, Waterloo, Country Club, Taft Mosswood, Garden Acres,
Kennedy, August, Linden, Morada, Lincoln Village and Lockeford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3791 12145 3798 12148 3815 12115 3788 12103
TIME...MOT...LOC 2035Z 254DEG 21KT 3795 12141
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
EKLocal storm report, Mar 11, 1:33 PM PST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
133 PM PST SAT MAR 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM HAIL COUNTRY CLUB 37.97N 121.33W
03/11/2023 M1.00 INCH SAN JOAQUIN CA PUBLIC
REPORT OF HAIL WITH HAIL STONES UP TO
QUARTER SIZE IN STOCKTON. TIME ESTIMATED
FROM RADAR.
&&
CPThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 12:36 PM PST | Special Weather Statement | STO | San Joaquin | 39 min |
| Mar 11, 12:42 PM PST | Severe Thunderstorm Warning | STO | San Joaquin, Stanislaus | 63 min |
| Mar 11, 1:32 PM PST | Severe Thunderstorm Warning | STO | Calaveras, San Joaquin, Stanislaus, Tuolumne | 10 min |
| Mar 11, 2:37 PM PST | Tornado Warning | STO | Calaveras, Tuolumne | 38 min |
| Mar 11, 3:08 PM PST | Flash Flood Warning | STO | Calaveras, Stanislaus, Tuolumne | 3 hr |
| Mar 11, 3:09 PM PST | Severe Thunderstorm Warning | STO | Calaveras, Stanislaus | 51 min |
| Mar 11, 3:23 PM PST | Severe Thunderstorm Warning | STO | Calaveras, Stanislaus, Tuolumne | 67 min |
| Mar 11, 3:32 PM PST | Flood Watch | STO | 3 days |
Nearby
Severe Thunderstorm Warnings in California, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.